Three-dimensional modelling of auxetic sandwich panels for localised impact resistance

Tran, P 2017, 'Three-dimensional modelling of auxetic sandwich panels for localised impact resistance', Journal of Sandwich Structures and Materials, vol. 19, no. 3, pp. 291-316.


Document type: Journal Article
Collection: Journal Articles

Title Three-dimensional modelling of auxetic sandwich panels for localised impact resistance
Author(s) Tran, P
Year 2017
Journal name Journal of Sandwich Structures and Materials
Volume number 19
Issue number 3
Start page 291
End page 316
Total pages 26
Publisher Sage Publications Ltd.
Abstract Sandwich panels with auxetic lattice cores confined between metallic facets are proposed for localised impact resistance applications. Their performance under localised impact is numerically studied, considering the rate-dependent effects. The behaviour of the composite structure material at high strain rates is modelled with the Johnson-Cook model. Parametric analyses are conducted to assess the performance of different designs of the hybrid composite structures. The results are compared with monolithic panels of equivalent areal mass and material in terms of deformations and plastic energy dissipation. Design parameters considered for the parametric analyses include the auxetic unit cell effective Poisson's ratio, thickness of the facet, material properties and radius of the unit cell's struts. Significant reduction in computational time is achieved by modelling a quarter of the panel, with shell elements for facets and beam elements for the auxetic core. With projectile impacts up to 200 m/s, the auxetic composite panels are found to be able to absorb a similar amount of energy through plastic deformation, while the maximum back facet displacements are reduced up to 56% due to localised densification and plastic deformation of the auxetic core.
Subject Composite and Hybrid Materials
Numerical Modelling and Mechanical Characterisation
Solid Mechanics
Keyword(s) Auxetic composite
composite sandwich
finite element simulation
impact resistance
negative Poisson's ratio
DOI - identifier 10.1177/1099636215618539
Copyright notice © The Author(s) 2015.
ISSN 1099-6362
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 30 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 0 times in Scopus Article
Altmetric details:
Access Statistics: 10 Abstract Views  -  Detailed Statistics
Created: Thu, 06 Dec 2018, 10:39:00 EST by Catalyst Administrator
© 2014 RMIT Research Repository • Powered by Fez SoftwareContact us